I don't think depersonalization can be reduced to too much/too little of any one neurotransmitter. If it had been so, we'd have found a cure already. Yes, some people do well on stimulants. Surprisingly, there aren't many who tried them. Perhaps America has a drug seeker problem and the substances are more heavily regulated, but I found it easy to get stimulants here in Europe.
Long story short, I took metylphenidate (stimulant) for its intended purpose - treating attention issues. And it gave me BAD DPDR. I had no prior history of depersonalization. I started to feel spacey, my sense of touch started to get weird, objects felt bigger upon touch, my body felt strange, and I felt strongly disconnected from the world around me, as if I were talking through a glass wall. Fortunately, I stopped taking that shit and it went away.
But GUESS what I did next. I took ATOMOXETINE (nonstimulant, look it up to understand more) hoping I'd tolerate it better. Good joke! I did tolerate it for two weeks and then my PERMANENT depersonalization began. I've been off that wonder drug for two years and I'm just as depersonalized.
In order to draw the right conclusions, I will clarify the following:
1. metylphenidate is a Dopamine Reuptake Inhibitor, that is, it increases the availability of dopamine in your brain.
2. atomoxetine is, among many others, a Norepinephrine Reuptake Inhibitor, that is, it increases the availability of norepinephrine in your brain. It doesn't have a very significant effect on dopamine levels. BUT, in a specific area of the brain (the prefrontal cortex), norepinephrine and dopamine are transported back into the neurons (becoming unavailable) by the same transporter (that atomoxetine blocks), thus atomoxetine increases both DA and NE availability in that specific region. Unclear if related to my experience of depersonalization.
I wanted to point out that they aren't the same thing.
3. The DPDR I got from metylphenidate was very different from the DPDR I got from atomoxetine. I believe that there is a partly different underlying mechanism in both cases, but that the two do overlap significantly. I got a much more typical case of DR when on metylphenidate. My DPDR now feels different, like I'm not conscious anymore, like I'm there but not really.
Alternatively, perhaps I only had DR then and only have DP now, and this is the cause of the subjective difference.
4. unlike metylphenidate, atomoxetine has a host of other effects on brain chemistry, including, but not limited to: NMDA antagonism (reduces glutamatergic effect on NMDA receptors - speculated to be involved in the therapeutic effect it has on ADHD, speculated to be involved in causing depersonalization) kappa opioid receptor (partial) agonism (with an affinity in the tens nanomolar which means quite high - unequivocally known to be involved in depersonalization). The last of these is actually achieved through an active metabolite. I won't get into more detail because this deserves a post of its own.
It has been speculated that sudden surges in dopamine in the nucleus accumbens can lead to overactivation of the kappa opioid system (which, if I remember correctly, becomes overactive specifically to counteract this dopaminergic surge). And this leads to depersonalization. This may have happened in my case with metylphenidate. In as much as atomoxetine is concerned, the cause may have been either NMDA antagonism or Kappa agonism, or a combination of both. I lean towards kappa agonism because: higher affinity. BUT my metabolizer status, that can only be determined with very expensive tests, needs to be known for higher accuracy and I would also need pharmacological data about the drug and more information about receptors and density.
So: be VERY careful with stimulants, but don't rule them out altogether. I have told you one horror story, but many, many others have had success with these drugs. Also, it technically was a nonstimulant that gave me chronic DPDR. It may a peculiarity of my brain function that caused such a weird side effect.
My advice is to start LOW and work your way up. Stimulants tend to have side effects right away if they do. I took entended release and it comes in pills that you can't split. I don't know about the immediate release pills, but you can hopefully split them and reduce your dose. Also, immediate release pills are available in lower dosages. Don't hesitate to start on less than one quarter of the smallest pill. It's the only way to ensure safety.
Disasters can happen on minimum doses. I took the minimum dose of metylphenidate extended release (16mg). And I took 18 mg of atomoxetine (the minimum being 10mg and the average therapeutic dose being 40mg). Atomoxetine comes in capsules, and you MUST NOT open them, as the drug can seriously affect the eyes, so the dose can't be lowered.
My lack of success with multiple antipsychotics suggests that excess dopamine is not to blame for my symptoms.
Sorry for the novel, I'm just very verbose and I can't change this.